Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 167, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2011, 10:39 PM CDT for 5 counties in Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2011, 10:39 PM CDT (03:39 UTC)
- Expired
- Jul 6, 2011, 11:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
745
WUUS53 KGLD 070339
SVRGLD
KSC063-109-181-193-199-070445-
/O.NEW.KGLD.SV.W.0167.110707T0339Z-110707T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM CDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
LOGAN COUNTY IN WEST CENTRAL KANSAS...
SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
SOUTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS...
NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1145 PM CDT/1045 PM MDT/
* AT 935 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF EDSON TO 7
MILES NORTHEAST OF WALLACE...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINONA AND RUSSELL SPRINGS.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3870 10114 3897 10162 3930 10160 3931 10139
3896 10074 3869 10082
TIME...MOT...LOC 0339Z 305DEG 28KT 3921 10139 3897 10146
WIND...HAIL 60MPH 1.00IN
$$
JLUNDQUI3 follow-up statements
103
WWUS53 KGLD 070418
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM MDT WED JUL 6 2011
KSC181-193-199-070428-
/O.CAN.KGLD.SV.W.0167.000000T0000Z-110707T0445Z/
THOMAS KS-SHERMAN KS-WALLACE KS-
1018 PM MDT WED JUL 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE...
SOUTHEASTERN SHERMAN AND SOUTHWESTERN THOMAS COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3870 10114 3889 10148 3913 10134 3913 10106
3896 10074 3869 10082
TIME...MOT...LOC 0418Z 305DEG 28KT 3903 10107 3880 10114
$$
KSC063-109-070445-
/O.CON.KGLD.SV.W.0167.000000T0000Z-110707T0445Z/
LOGAN KS-GOVE KS-
1118 PM CDT WED JUL 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE AND LOGAN COUNTIES UNTIL 1145 PM CDT...
AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF MONUMENT TO
8 MILES SOUTH OF RUSSELL SPRINGS...AND WAS MOVING SOUTHEAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN LOGAN AND SOUTHWESTERN GOVE COUNTIES.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3870 10114 3889 10148 3913 10134 3913 10106
3896 10074 3869 10082
TIME...MOT...LOC 0418Z 305DEG 28KT 3903 10107 3880 10114
WIND...HAIL 60MPH 1.00IN
$$
JLUNDQUI336
WWUS53 KGLD 070436
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM MDT WED JUL 6 2011
KSC063-109-070445-
/O.CON.KGLD.SV.W.0167.000000T0000Z-110707T0445Z/
LOGAN KS-GOVE KS-
1136 PM CDT WED JUL 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE AND LOGAN COUNTIES UNTIL 1145 PM CDT...
AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF MONUMENT TO 8
MILES NORTHWEST OF SCOTT STATE LAKE...AND WAS MOVING SOUTHEAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN LOGAN AND SOUTHWESTERN GOVE
COUNTIES.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3869 10082 3876 10109 3890 10133 3913 10106
3896 10074
TIME...MOT...LOC 0436Z 305DEG 28KT 3895 10092 3872 10099
WIND...HAIL 60MPH 1.00IN
$$
JLUNDQUI684
WWUS53 KGLD 070444
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1044 PM MDT WED JUL 6 2011
KSC063-109-070454-
/O.EXP.KGLD.SV.W.0167.000000T0000Z-110707T0445Z/
LOGAN KS-GOVE KS-
1144 PM CDT WED JUL 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOVE AND LOGAN
COUNTIES WILL EXPIRE AT 1045 PM MDT/1145 PM CDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3869 10082 3876 10109 3890 10133 3913 10106
3896 10074
TIME...MOT...LOC 0444Z 305DEG 28KT 3891 10085 3868 10093
$$
JLUNDQUIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:00 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 6, 6:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT WED JUL 6 2011 .DISCUSSION... 321 PM MDT WED JUL 6 2011 EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A BROAD MID/UPPER RIDGE OVER THE SOUTHERN ROCKIES WITH AN EMBEDDED SHORTWAVE TROUGH TRANSLATING ACROSS THE TOP OF THE RIDGE OVER COLORADO AND WYOMING. CONVECTION HAS ALREADY INITIATED ACROSS THE FRONT RANGE AND FAVORED HIGHER TERRAIN AREAS OF COLORADO THIS AFTERNOON. EASTERLY/SOUTHEASTERLY NEAR SURFACE FLOW CONTINUES TO ADVECT MOISTURE INTO THE HIGH PLAINS. PRIMARY FORECAST CONCERNS WILL REVOLVE AROUND POTENTIAL FOR SEVERE WEATHER THROUGH LATE THIS EVENING FOLLOWED BY ADDITIONAL CONVECTION POTENTIAL THROUGH THE WEEKEND AS TRI-STATE REGION SITS ON THE NORTHERN PERIPHERY OF THE MID/UPPER RIDGE. CONVECTION ON GOING OVER THE FRONT RANGE SHOULD TRANSLATE EASTWARD REACHING THE WESTERN EDGE OF THE FORECAST AREA IN THE NEXT FEW HOURS. VICINITY BUFR SOUNDINGS INDICATE CONVECTION SHOULD BE PRIMARILY ELEVATED WITH 1500-2000 J/K MLCAPE AND 30-35 KTS 0-6KM SHEAR YIELDING THE POTENTIAL FOR STRONG WINDS AS THE PRIMARY THREAT. WITH WET BULB ZERO HEIGHTS IN EXCESS OF 12K FT...LARGE HAIL THREAT WOULD BE A MORE ISOLATED THREAT BUT CAN'T BE COMPLETELY RULED OUT. CONVECTION SHOULD CONGEAL INTO A LOOSELY ORGANIZED MCS AS IT MOVES ACROSS THE FORECAST AREA. STORM MOTIONS SHOULD BE EAST-SOUTHEAST AT AROUND 15KTS WHICH COULD YIELD AREAS OF LOCALLY HEAVY RAINFALL. HIGHEST PRECIP SHOULD FALL IN AREAS WHERE LITTLE PRECIP HAS BEEN RECEIVED OVER THE PAST FEW DAYS SO NOT PLANNING A FLOOD/FLASH FLOOD WATCH FOR THIS EVENING. REMNANT CONVECTION COULD BE ONGOING OVER EASTERN PORTIONS FORECAST AREA THURSDAY MORNING SO WILL CONTINUE TO CARRY SLIGHT CHANCE POPS THERE. FORECAST AREA WILL BE UNDER SUBSIDENCE THROUGH MUCH OF THE AFTERNOON THURSDAY BEFORE THE NEXT SHORTWAVE TROUGH MOVES INTO THE WESTERN COUNTIES THURSDAY EVENING BRINGING A RENEWED POTENTIAL FOR CONVECTION. RIDGE AXIS SHIFTS EASTWARD FRIDAY INTO SATURDAY. LEFT SLIGHT CHANCE POPS OVER THE WEST DURING THIS TIME FRAME AS THERE IS A SLIM POSSIBILITY FOR CONVECTION DEVELOPING OVER THE FRONT RANGE TO SNEAK INTO THE WESTERN ZONES BEFORE DISSIPATING. RISING HEIGHTS/INCREASING H85/H7 TEMPS WOULD SUPPORT A RETURN TO THE MID TO UPPER 90S ACROSS MUCH OF THE FORECAST AREA FROM SATURDAY INTO THE EARLY PART OF NEXT WEEK. STRONGER SHORTWAVE TROUGH WILL SKIRT THE NORTHERN PART OF THE FORECAST AREA SUNDAY NIGHT INTO MONDAY. WILL CARRY CHANCE POPS OVER THE NORTHWEST THIRD OF THE FORECAST AREA WHICH WILL BE IN CLOSER PROXIMITY TO THE UPPER LEVEL SHORTWAVE TROUGH. ABOVE NORMAL TEMPS WILL CONTINUE THROUGH THE END OF THE FORECAST PERIOD WITH CONTINUED SLIGHT CHANCES FOR PRECIP OVER PRIMARILY THE WESTERN HALF OF THE FORECAST AREA. FOLTZ && .AVIATION... 500 PM MDT WED JUL 6 2011 FOR THE 00Z TAFS...SHRA/TSRA MOVING THROUGH CENTRAL CO ATTM. XPECT TO IMPACT TERMINALS WITH A PERIOD OF TSRA THEN A PERIOD OF SHRA...ENDING BEFORE 12Z. AS ALWAYS WITH TSRA...POSSIBILITY OF A BRIEF PERIOD OF MVFR CIGS/VIS SHOULD HEAVIER PRECIP COME OVER TERMINALS. TOWARDS DAYBREAK...POSSIBILITY OF MVFR CIGS AT BOTH TERMINALS THROUGH THE MORNING. THERE ARE DISCREPANCIES IN THE MODELS IN DEPICTING LOWER CIGS...HAVE CHOSEN TO TAKE WORSE CASE. WINDS WILL BE LIGHT AT BOTH TERMINALS. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 6, 11:19 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1019 AM MDT WED JUL 6 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1019 AM MDT WED JUL 6 2011 /1119 AM CDT WED JUL 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS...THOUGH A TORNADO IS ALSO A POSSIBILITY. HEAVY RAIN MAY PRODUCE AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING BETWEEN THURSDAY AND TUESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. CJS/MB
In the hours before
Special weather statement, Jul 6, 7:29 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT WED JUL 6 2011
COZ090-070100-
YUMA COUNTY-
629 PM MDT WED JUL 6 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTIS...OR 12 MILES EAST OF AKRON...MOVING
EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10251 3982 10261 3985 10281 4035 10280
4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 0029Z 281DEG 21KT 4012 10297
JLUNDQUISpecial weather statement, Jul 6, 9:23 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT WED JUL 6 2011
COZ090-091-KSZ001-013-070300-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
823 PM MDT WED JUL 6 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEECHER ISLAND TO 8
MILES SOUTHEAST OF HALE TO 5 MILES SOUTH OF BURLINGTON...MOVING
EAST AT 25 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3954 10162 3913 10191 3914 10238 3953 10208
3991 10213 4001 10181 4000 10171
TIME...MOT...LOC 0223Z 243DEG 20KT 3988 10202 3958 10197
3925 10223
JLUNDQUIThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:23 PM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 6, 9:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 41 min |
| Jul 6, 10:54 PM CDT | Special Weather Statement | GLD | Thomas | 36 min |
| Jul 6, 11:12 PM CDT | Special Weather Statement | GLD | Greeley | 18 min |
| Jul 6, 11:47 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Jul 6, 11:58 PM CDT | Special Weather Statement | GLD | Wichita | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.